Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 15, 2016, 2:43 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2016, 2:43 AM HST (12:43 UTC)
- Expired
- Sep 15, 2016, 5:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 96 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WGHW50 PHFO 151243
FFWHFO
HIC009-151530-
/O.NEW.PHFO.FF.W.0024.160915T1243Z-160915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
243 AM HST THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 530 AM HST
* AT 235 AM HST...RADAR INDICATED RAPIDLY DEVELOPING HEAVY SHOWERS
AND THUNDERSTORMS OVER WINDWARD EAST MAUI...FROM HUELO TO
KIPAHULU...AND OVER THE WINDWARD WEST MAUI MOUNTAINS...WITH
RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR. STREAMS ARE
ALREADY HIGH FROM RECENT RAIN...AND GROUNDS ARE SATURATED. THUS
MOST OF THIS RAINFALL WILL LEAD TO RUNOFF AND DANGEROUSLY HIGH
WATER LEVELS IN STREAMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WINDWARD EAST MAUI BETWEEN NAHIKU AND KIPAHULU AND WINDWARD WEST
MAUI BETWEEN KAHAKULOA AND WAIEHU...INCLUDING HONOKOHAU...
PAUWELA...HUELO...KAUPO...AND WAIEHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN
MAUI COUNTY.
LAT...LON 2064 15607 2063 15619 2087 15640 2080 15657
2099 15668 2104 15660 2090 15648 2092 15639
2095 15634 2094 15625 2082 15611 2080 15601
2073 15599
$$
BIRCHARD3 follow-up statements
674
WGHW70 PHFO 151427
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
427 AM HST THU SEP 15 2016
HIC009-151530-
/O.CON.PHFO.FF.W.0024.000000T0000Z-160915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
427 AM HST THU SEP 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
AT 417 AM HST...RADAR INDICATED THAT HEAVY RAIN WAS GRADUALLY
DIMINISHING OVER WINDWARD PORTIONS OF MAUI. STREAM GAGES INDICATED A
RAPID RISE IN WATER LEVELS IN THE LAST HOUR...BUT WATER LEVELS HAVE
BEGUN TO SLOWLY RECEDE. MAUI COUNTY CIVIL DEFENSE REPORTS A
LANDSLIDE ON THE HANA HIGHWAY BETWEEN MILE MARKERS 14 AND 15 THAT
HAS LEAD TO A COMPLETE CLOSURE OF THE HANA HIGHWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WINDWARD EAST MAUI BETWEEN NAHIKU AND KIPAHULU AND WINDWARD
WEST MAUI BETWEEN KAHAKULOA AND WAIEHU...INCLUDING HONOKOHAU...
PAUWELA...HUELO...KAUPO...AND WAIEHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2064 15607 2063 15619 2087 15640 2080 15657
2099 15668 2104 15660 2090 15648 2092 15639
2095 15634 2094 15625 2082 15611 2080 15601
2073 15599
$$
BIRCHARD057
WGHW70 PHFO 151506
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
506 AM HST THU SEP 15 2016
HIC009-151530-
/O.CON.PHFO.FF.W.0024.000000T0000Z-160915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
506 AM HST THU SEP 15 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
AT 505 AM HST...RADAR AND STREAM GAGES INDICATED THAT HEAVY
RAIN...AND THE THREAT OF FLASH FLOODING...HAD DIMINISHED OVER WEST
MAUI. RAINFALL WAS ALSO GRADUALLY DIMINISHING OVER THE HANA COAST
AND SLOPES...BUT ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE
JUST OFFSHORE TO THE EAST...AND MAY MOVE ASHORE. THUS THE WARNING
REMAINS IN EFFECT FOR WINDWARD EAST MAUI. HANA HIGHWAY REMAINS
CLOSED DUE TO A LANDSLIDE NEAR MILE MARKER 15 IN KEANAE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAIKU-PAUWELA...KAUPO...PAUWELA...HUELO...KIPAHULU...
NAHIKU...HANA...KAILUA...WAILUA...HAMOA AND HALEAKALA NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2064 15607 2063 15619 2095 15634 2094 15625
2082 15611 2080 15601 2073 15599
$$
BIRCHARD927
WGHW70 PHFO 151523
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
523 AM HST THU SEP 15 2016
HIC009-151531-
/O.EXP.PHFO.FF.W.0024.000000T0000Z-160915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
523 AM HST THU SEP 15 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 530 AM HST...
RAINFALL HAS DIMINISHED...FLOOD WATERS HAVE RECEDED...AND ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. ADDITIONAL
HEAVY RAIN IS POSSIBLE LATER THIS MORNING OR AFTERNOON...AND A FLASH
FLOOD WATCH REMAINS IN EFFECT.
LAT...LON 2064 15607 2063 15619 2095 15634 2094 15625
2082 15611 2080 15601 2073 15599
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 8:20 PM HST, 6 hours 23 minutes earlier.
Area forecast discussion, Sep 14, 8:20 PM HST, 6 hours 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 820 PM HST WED SEP 14 2016 .SYNOPSIS... A very moist and unstable weather pattern will continue as abundant tropical moisture and an upper trough affects the state. Heavy showers and thunderstorms will be possible through at least Thursday. Drier conditions and a more stable airmass will return over the weekend and early next week. && .DISCUSSION... Weak troughing persists across the main Hawaiian Islands, pulling abundant tropical moisture northward as fuel for continued bouts of heavy showers and thunderstorms. A persistent upper trough directly across the islands continues to destabilize our airmass. Afternoon soundings showed lifted index values between -5 and -7, with CAPE over 2000 j/kg and about 1.6 inches of PW. This combination of abundant moisture and instability will maintain the threat for flash flooding, and a Flash Flood Watch remains in effect through Thursday afternoon for all islands from Oahu eastward. The surface trough across the islands slackens the pressure gradient between the subtropical ridge to our north and equatorial low pressure, keeping trade winds rather light near the eastern islands. Slightly stronger trades are noted west of the trough axis, mainly across Kauai and Oahu. The current bout of heavy showers and thunderstorms over and near Maui and the Big Island lies east of the sharp upper trough axis, which extends northeastward from 18N161W through 28N150W and 34N140W. This activity could spread west to Molokai and Oahu at any time over the next day or so, producing wet and sloppy conditions similar to those seen across Honolulu last night. Models show the area of abundant tropical moisture will move west of the islands by Saturday afternoon. We expect the upper trough will pinch off into an upper low and drift west of the islands this weekend, gradually allowing more stable air to move in from the east. The subtropical high far to our north will shift southward Thursday and Friday, allowing trade winds to gradually strengthen. We should be back in a more traditional trade wind pattern this weekend and first half of next week. && .AVIATION... Moist trade wind flow will persist across the islands through at least Thursday morning, while an upper level trough lingers in the vicinity as well. Thus airmass in the area remains moist and unstable, with localized heavy downpours and isolated thunderstorms possible across the area at least through early Thursday. AIRMET SIERRA for mountain obscuration remains in effect for Oahu, Maui County, and portions of the Big Island this evening and may be lifted if conditions improve later. SIGMET QUEBEC remains in effect for embedded thunderstorms along and to the southeast of the upper level trough including the whole of Maui County and much of the Big Island. This SIGMET may need to be extended if the convection persists. && .MARINE... The current northwest swell will decline tonight. A moderate size northwest swell is expected to arrive Friday and then peak on Friday night and Saturday. Surf heights will stay below advisory levels along north and west facing shores, with open ocean swell heights peaking at around 5 feet in exposed waters. Small swells arriving from the southern hemisphere will maintain small to moderate surf along south facing shores over the next couple of days, with largest surf expected Thursday. The Oahu Surf Discussion (SRDHFO) has additional information regarding surf and swell affecting the islands. While sustained winds and seas are below Small Craft Advisory (SCA) criteria, increasing trade winds are expected toward the end of the week, as high pressure to the distant northeast moves a little closer. Winds may become sufficiently strong to support the issuance of a SCA for waters around Maui and the Big Island around Friday. Our airmass is moist and unstable now, and is expected to remain that way through Thursday and possibly Friday as well. Heavy showers and thunderstorms will bring marine hazards in the form of cloud-to-surface lightning, low visibility, and locally erratic winds across Hawaiian coastal and offshore waters. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. && DISCUSSION/MARINE...Powell AVIATION...Hui
In the hours before
Local storm report, Sep 14, 10:05 PM HST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD MOUNTAIN VIEW 19.52N 155.15W
09/14/2016 HAWAII HI EMERGENCY MNGR
NORTH PECK ROAD CLOSED DUE TO DOWNED TREE
0920 PM FLOOD MOUNTAIN VIEW 19.52N 155.15W
09/14/2016 HAWAII HI EMERGENCY MNGR
SOUTH KOPUA ROAD FLOODED 1.5 MILES FROM HIGHWAY 11.
TRAFFIC RE-ROUTED THROUGH FARM LOTS.
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 14, 5:11 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 14, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 14, 7:21 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 15, 1:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 3:23 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 15, 3:28 AM HST | Small Craft Advisory | HFO | 6 days | |
| Sep 15, 4:25 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 5:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 15, 5:24 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.